MDJunction - People Helping People
 
Ask a Question
03/08/2011 09:07 PM

Feedback

transcend50
Posts: 3
New Member

I am new to this group, so please forgive any questions that speak to the obvious. I was diagnosed with BP2 a few years ago and placed on a regimen of Lamictal that reached about 250mg daily. About six months ago, I came to the conclusion that it was not having much of an impact. This assessment was based on significant mood swings, pronounced troughs of depression, and persistent anxieties. I went to another psychiatrist and raised questions about the original diagnosis. He confirmed BP2 and placed me on 50 mg Lamictal (said the prior dosage was too much), Lithium, Neurontin (Gabipentin) and Folic Acid. The first month was amazingly good -- stability, upbeat, no sense of being medicated. The past few months have been a slide back to where I came. The downs include extreme melancholy and periodic thoughts of suicide. Anxiety has returned with a vengeance. I do a good amount of public speaking and presentations, and I never know whether I am going to have a smooth sail or a struggle. Some days I am extremely proficient, other days my voice quavers and wobbles. Is medication adjustment the right pathway. My psychiatrist tells me that BP2 is induced by emotional experiences from earlier days and intimates that it can be addressed by cognitive restructuring -- in effect, coming to terms with the past. Does anyone have insight on this premise (or on the value of continuing to manage the meds)? Thanks.
Reply

03/09/2011 02:20 AM
mem4809

Yikes, I really believe that a good chemical balance is needed. I don't agree with lowering the lamictal at all and would consider giving your original doctor another go. I am on 300mg lamictal and very high doses of Geodon, lus antidepressants and thyroid and med to help with anxiety. I truly believe in meds for BP and the cognitive stuff can come later. But I have tried it with little success after years and years of instability.

03/09/2011 03:12 AM
mem5462

welcome to group. I do cognitive therapy and it does help but I need my meds.

03/09/2011 04:03 AM
InvisibleMe
InvisibleMe  
Posts: 3203
Senior Member

Welcome to the group! I think your meds need tweaking and I agree with Janna that your Lamitical should have stayed where it was or at least at 200 mg (of course I'm not a dr). You definitely need to call him and talk to him about it.

03/09/2011 12:43 PM
Joy75
Joy75  
Posts: 16593
Group Leader
I'm an Advocate

Therapy does help, but medication stabilizes us. We have a chemical imbalance in our brains and we need chemicals (medications) to balance us out. I disagree with the lowering of the Lamictal and I think that is why you have started to decline. Because the Lamictal is now out of your system. I would go back to your other psychiatrist. 50mg of Lamictal is not a therapeutic dose at all. I hope you get a medications adjustment soon. You shouldn't feel this way while being medicated. You will get a lot of support here and make a bunch of friends. Things will hopefully look up for you soon. Keep posting, we care a lot about you. Welcome to the group!!

03/09/2011 02:37 PM
sarahtroy
sarahtroy  
Posts: 14312
VIP Member
I'm an Advocate

Goodness Gracious!! Run, don't walk, to another psychiatrist!!

Go back to your original psychiatrist (pdoc) or get a third pdoc! Drop the one who thinks that "BP2 is induced by emotional experiences from earlier days and intimates that it can be addressed by cognitive restructuring -- in effect, coming to terms with the past." Now there is a time and place for therapy and cognitive restructuring is certainly a legitimate treatment modality, but in the absence of adequate MEDICAL care, no amount of therapy will fix an underlying medical problem. (Just my opinion, mind you.)

Find a pdoc who has heard of GENES and that fact that they have actually very recently identified the GENE that bipolar disorder is carried on! Find a pdoc who really understands that you suffer from a bona fide CHEMICAL IMBALANCE and knows how to medicate bipolar disorder!

And please hurry, before ice baths are suggested as a treatment!


03/09/2011 08:31 PM
hedap
 
Posts: 2012
Senior Member

Transcend,

I think Sarah said it best.(chuckle chuckle.) Let us know how you're doing, keep coming back.

Post edited by: hedap, at: 03/09/2011 08:32 PM


03/15/2011 08:52 AM
transcend50
Posts: 3
New Member

Hey everyone. Thanks for the fabulous responses and insights. I apologize for the lengthy delay in acknowledgment. I just realized that it was necessary to scroll down to find feedback. Up until now, I thought there was nobody out there. I will take what I have learned back to my psych and see what happens. I appreciate all your thoughts. Don
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved